Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 17, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 10, 2009, 12:33 PM CDT for Lauderdale County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2009, 12:33 PM CDT (17:33 UTC)
- Expired
- Apr 10, 2009, 1:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 11:23 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 10, 11:57 AM CDT, 36 minutes earlier.
Area forecast discussion, Apr 10, 11:57 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1157 AM CDT FRI APR 10 2009 .UPDATE...FOR 18Z TAFS && .AVIATION... SOUTHERLY WINDS HAVE FINALLY PICKED UP AND ARE SUSTAINED AROUND 20KT WITH GUSTS TO AROUND 30KT...AND EXPECT THIS TO CONTINUE AT BOTH TAF SITES THROUGH THE AFTERNOON HOURS. A BROKEN LINE OF TSRA CONTINUES TO DEVELOP OVER NE MS AND IS ABOUT TO CROSS INTO ALABAMA OVER THE NEXT HALF HOUR. TIMING OF LINE ONSET...BASED ON RADAR TRENDS...WOULD BE AROUND 1730Z AT KMSL AND AROUND 19Z AT KHSV. A 1 TWO 2 HOUR WINDOW OF LOWER CEILINGS BELOW 2000 FT...+TSRA...AND VISIBILITIES BELOW 3 MILES CAN BE EXPECTED AS THIS LINE PUSHES THROUGH. FRONT SHOULD PUSH EAST OF THE AREA AROUND 01Z AT KMSL AND 02Z AT KHSV...BRINGING PARTLY CLOUDY CONDITIONS TO THE AREA AND WINDS AROUND 10KT SWITCHING TO THE NORTHWEST. && .DISCUSSION.../ISSUED AT 1058 AM CDT FRI APR 10 2009/ DEVELOPMENT OF CONVECTION CONTINUES ALONG LINE STRETCHING FROM WRN KY/TN SWRD INTO NRN MISS. TIMING OF CONVECTION FOR COUNTIES OUTLINED IN MESOSCALE UPDATE BELOW IS STILL ON TARGET. STORM REPORTS OUT OF THE MEG CWFA THUS FAR HAVE DETAILED PRIMARILY A HAIL THREAT AS WAS EXPECTED...WITH GENERALLY PENNY TO QUARTER SIZE REPORTED. AS BOUNDARY LYR CONTINUES TO DESTABILIZE SHOULD SEE FURTHER DEVELOPMENT OF DISCRETE CELLS MERGING INTO BKN LINE SEGMENTS INTO THE EARLY AFTN. DEWPTS ARE CLIMBING INTO THE LOW 60S IN MOST AREAS...AND ROBUST WAA IS ALLOWING TEMPS TO CLIMB RAPIDLY THIS MORNING. EXPECTING MO CLOUDY CONDITIONS IN GENERAL...BUT WARM/MOIST ADVECTION SHOULD ALLOW TEMPS TO CLIMB INTO THE LOW/MID 70S. RESULTING CAPES/LIS...DEEP LYR SHEAR...AND LOW WET-BULB FREEZING LEVELS ARE STILL SUPPORTIVE OF LARGE HAIL. STORMS WILL CONTINUE TO MOVE AHEAD OF THE FRONT...PUSHED BY STRONG MID-LVL WINDS INTO AN AREA OF GRTR LOW-LVL SHEAR ACROSS THE CENTRAL TN VALLEY...BUT LOW-LVL SHEAR IS EXPECTED TO DECREASE FROM WEST TO EAST AS SFC WINDS CONTINUE TO BACK. ISOLD TORNADOES STILL LOOK POSSIBLE AS DISCRETE CELL SEGMENTS MOVE INTO THE AREA. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...KDW DISCUSSION...20
Hazardous weather outlook, Apr 10, 11:30 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1130 AM CDT FRI APR 10 2009 ALZ001>010-016-TNZ076-096-097-110300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1130 AM CDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...WILL MOVE ACROSS NORTHERN ALABAMA TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE...STRONG TORNADOES...AND DAMAGING WINDS OVER 70 MPH. IN ADDITION...A FEW CASES OF FLASH FLOODING ARE ALSO POSSIBLE. SEVERE WEATHER IS EXPECTED DURING THE 12 PM TO 3 PM TIME FRAME IN NORTHWEST ALABAMA...2 PM TO 5 PM FOR NORTH CENTRAL ALABAMA AND LINCOLN COUNTY TENNESSEE...AND FROM 4 PM TO 7 PM FOR NORTHEASTERN ALABAMA AND MOORE AND FRANKLIN COUNTIES IN TENNESSEE. THE SEVERE WEATHER THREAT WILL DIMINISH FROM WEST TO EAST BEHIND THE COLD FRONT AS IT MOVES ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ANOTHER POTENT STORM SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE SUNDAY INTO MONDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE A POSSIBILITY WITH THIS SYSTEM AS WELL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THROUGH THE EARLY EVENING HOURS. KDW
In the hours before
Local storm report, Apr 10, 7:08 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 3 SSE RIVERTON 34.83N 88.06W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED ALONG RIVERTON ROSE TRAIL
0305 AM TSTM WND DMG 4 ESE CHEROKEE 34.74N 87.91W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED ALONG PLANTVIEW DRIVE IN BARTON.
0310 AM HAIL CHEROKEE 34.76N 87.97W
04/10/2009 E0.50 INCH COLBERT AL TRAINED SPOTTER
PEA TO DIME SIZED HAIL REPORTED NEAR CHEROKEE. WINDS
ESTIMATED AT 50 TO 55 MPH.
0315 AM TSTM WND DMG SHEFFIELD 34.77N 87.70W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED IN SHEFFIELD.
0325 AM HAIL FLORENCE 34.80N 87.68W
04/10/2009 E0.25 INCH LAUDERDALE AL TRAINED SPOTTER
0343 AM HAIL MADISON 34.70N 86.75W
04/10/2009 E0.25 INCH MADISON AL PUBLIC
0355 AM HAIL 4 NNE HUNTSVILLE 34.78N 86.55W
04/10/2009 E0.25 INCH MADISON AL TRAINED SPOTTER
0455 AM HAIL 3 NW CULLMAN 34.21N 86.88W
04/10/2009 E0.50 INCH CULLMAN AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED AT I-65 AND AL HIGHWAY 157.
0505 AM HAIL 3 E CULLMAN 34.18N 86.79W
04/10/2009 E0.25 INCH CULLMAN AL LAW ENFORCEMENT
PEA SIZED HAIL REPORTED AT THE INTERSECTION OF US 278 AND
AL HIGHWAY 157 BY A CULLMAN COUNTY DEPUTY. RELAYED BY ABC
33/40.
0510 AM HAIL 3 E CRANE HILL 34.09N 87.01W
04/10/2009 E0.88 INCH CULLMAN AL TRAINED SPOTTER
0520 AM HAIL ARAB 34.32N 86.50W
04/10/2009 E0.88 INCH MARSHALL AL BROADCAST MEDIA
FROM WAFN RADIO.
&&
SSHUMWAYLocal storm report, Apr 10, 8:37 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 3 SSE RIVERTON 34.83N 88.06W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED ALONG RIVERTON ROSE TRAIL
0305 AM TSTM WND DMG 4 ESE CHEROKEE 34.74N 87.91W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED ALONG PLANTVIEW DRIVE IN BARTON.
0310 AM HAIL CHEROKEE 34.76N 87.97W
04/10/2009 E0.50 INCH COLBERT AL TRAINED SPOTTER
PEA TO DIME SIZED HAIL REPORTED NEAR CHEROKEE. WINDS
ESTIMATED AT 50 TO 55 MPH.
0315 AM TSTM WND DMG SHEFFIELD 34.77N 87.70W
04/10/2009 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED IN SHEFFIELD.
0325 AM HAIL FLORENCE 34.80N 87.68W
04/10/2009 E0.25 INCH LAUDERDALE AL TRAINED SPOTTER
0343 AM HAIL MADISON 34.70N 86.75W
04/10/2009 E0.25 INCH MADISON AL PUBLIC
0355 AM HAIL 4 NNE HUNTSVILLE 34.78N 86.55W
04/10/2009 E0.25 INCH MADISON AL TRAINED SPOTTER
0455 AM HAIL 3 NW CULLMAN 34.21N 86.88W
04/10/2009 E0.50 INCH CULLMAN AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED AT I-65 AND AL HIGHWAY 157.
0505 AM HAIL 3 E CULLMAN 34.18N 86.79W
04/10/2009 E0.25 INCH CULLMAN AL LAW ENFORCEMENT
PEA SIZED HAIL REPORTED AT THE INTERSECTION OF US 278 AND
AL HIGHWAY 157 BY A CULLMAN COUNTY DEPUTY.
0510 AM HAIL 3 E CRANE HILL 34.09N 87.01W
04/10/2009 E0.88 INCH CULLMAN AL TRAINED SPOTTER
0514 AM TSTM WND DMG ARAB 34.32N 86.50W
04/10/2009 MARSHALL AL EMERGENCY MNGR
PEA SIZE HAIL AND A LARGE TREE WAS BLOWN DOWN ONTO A CAR.
WINDS WERE ESTIMATED BETWEEN 40 AND 50 MPH.
0520 AM HAIL ARAB 34.32N 86.50W
04/10/2009 E0.88 INCH MARSHALL AL BROADCAST MEDIA
NICKEL SIZE HAIL WAS REPORTED.
0530 AM HAIL GUNTERSVILLE 34.36N 86.29W
04/10/2009 E0.25 INCH MARSHALL AL EMERGENCY MNGR
PEA SIZE HAIL WAS REPORTED IN THE CITY OF GUNTERSVILLE
ALONG WITH 40 TO 50 MPH WINDS.
&&
KWEBERSpecial weather statement, Apr 10, 12:05 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1205 PM CDT FRI APR 10 2009 ALZ001-002-101730- COLBERT-LAUDERDALE- 1205 PM CDT FRI APR 10 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 1230 PM CDT... AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEROKEE...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BARTON. OAKLAND...THREET. UNDERWOOD-PETERSVILLE...CLOVERDALE. ZIP CITY...SAINT FLORIAN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 5:20 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Apr 10, 5:27 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 48 min |
| Apr 10, 6:04 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 27 min |
| Apr 10, 11:55 AM CDT | Tornado Warning | HUN | Lauderdale | 35 min |
| Apr 10, 12:28 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 32 min |
| Apr 10, 12:31 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 29 min |
| Apr 10, 12:44 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 46 min |
| Apr 10, 12:47 PM CDT | Tornado Warning | HUN | Lauderdale | 43 min |
| Apr 10, 12:53 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 37 min |
| Apr 10, 1:06 PM CDT | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
| Apr 10, 1:29 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 46 min |
| Apr 10, 1:30 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 15 min |
| Apr 10, 1:32 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 28 min |
| Apr 10, 1:33 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 42 min |
| Apr 10, 1:33 PM CDT | Tornado Warning | HUN | Limestone | 27 min |
| Apr 10, 1:45 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 45 min |
| Apr 10, 1:48 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 27 min |
| Apr 10, 1:54 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 36 min |
| Apr 10, 2:00 PM CDT | Tornado Warning | HUN | Limestone, Madison | 15 min |
| Apr 10, 2:01 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 44 min |
| Apr 10, 2:16 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 29 min |
| Apr 10, 2:20 PM CDT | Tornado Warning | HUN | Limestone, Madison, Morgan | 25 min |
| Apr 10, 2:27 PM CDT | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 80 min |
| Apr 10, 2:27 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 24 min |
| Apr 10, 2:31 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 29 min |
| Apr 10, 2:43 PM CDT | Tornado Warning | HUN | Madison | 32 min |
| Apr 10, 2:48 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 27 min |
| Apr 10, 2:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 40 min |
| Apr 10, 2:54 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 51 min |
| Apr 10, 3:05 PM CDT | Tornado Warning | HUN | Jackson, Marshall | 25 min |
| Apr 10, 3:12 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 33 min |
| Apr 10, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 31 min |
| Apr 10, 3:21 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 39 min |
| Apr 10, 3:27 PM CDT | Flash Flood Warning | HUN | DeKalb, Jackson, Marshall | 2 hr |
| Apr 10, 3:30 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 45 min |
| Apr 10, 3:32 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 43 min |
| Apr 10, 3:33 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 27 min |
| Apr 10, 3:33 PM CDT | Tornado Warning | HUN | DeKalb | 27 min |
| Apr 10, 3:37 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 23 min |
| Apr 10, 3:58 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 47 min |
| Apr 10, 4:02 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 13 min |
| Apr 10, 4:04 PM CDT | Tornado Warning | HUN | DeKalb | 26 min |
| Apr 10, 4:06 PM CDT | Tornado Warning | HUN | Marshall | 13 min |
| Apr 10, 4:15 PM CDT | Tornado Warning | HUN | Marshall | 30 min |
| Apr 10, 4:28 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 32 min |
| Apr 10, 4:40 PM CDT | Tornado Warning | HUN | DeKalb | 16 min |
| Apr 10, 1:11 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 19 min |
| Apr 10, 1:44 PM CDT | Tornado Warning | HUN | Lincoln, Moore | 46 min |
| Apr 10, 2:06 PM CDT | Tornado Warning | HUN | Franklin | 24 min |
| Apr 10, 2:31 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Moore | 29 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.